Hail, Custer
- When
- June 1, 12:50 PM MST to 1:05 PM MST
- Where
- Custer County, Leslie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.870, -115.470
One inch hail near Leslie, Idaho.
Much of southeast Idaho received severe thunderstorm winds and large hail on June 1st including a boating accident on Bear Lake with 4 fatalities from the severe thunderstorm winds capsizing a boat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Much of southeast Idaho received severe thunderstorm winds and large hail on June 1st including a boating accident on Bear Lake with 4 fatalities from the severe thunderstorm winds capsizing a boat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 1, 12:26 PM MST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 126 PM MDT MON JUN 1 2015 .SHORT TERM...TONIGHT THROUGH WEDNESDAY. A COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON. SHOWERS AND THUNDERSTORM ARE DEVELOPING JUST BEHIND THE FRONT ALONG THE 700MB TROUGH. THE THREAT FOR SEVERE THUNDERSTORMS WILL PERSIST INTO THE EVENING HOURS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE REGION UNTIL 03Z. MUCH OF THE ACTIVITY WILL MOVE AWAY FROM THE REGION OVERNIGHT. THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON TUESDAY...BUT SHOULD BE MAINLY CONFINED TO THE CENTRAL MOUNTAINS. EXPECT BREEZY CONDITIONS FOR WEDNESDAY...PROBABLY JUST BELOW LAKE WIND ADVISORY LEVELS. ANOTHER GOOD CHANCE FOR STORMS AREAWIDE ON WEDNESDAY AS AN UPPER LOW BEGINS TO DIG INTO THE WEST AND A SHORTWAVE TROUGH MOVES THROUGH THE REGION. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. UPPER TROUGH ALONG PACIFIC COAST DEEPENS AND CLOSES CENTER OFF CALIFORNIA COAST THROUGH THURSDAY NIGHT. UPPER LOW THEN CONTINUES TO DROP SOUTH TO NEAR SAN DIEGO FOR THE WEEKEND. SOUTHERLY FLOW MAINTAINS MOISTURE ACROSS EAST IDAHO. GFS WAVERING SLIGHTLY ON AMOUNT OF MOISTURE AVAILABLE FROM ANDRES FOR THE WEEKEND...BUT POTENTIAL STILL EXISTS TO SEE AN INCREASE BY SATURDAY. HAVE KEPT MENTION OF PRECIP EACH DAY ACROSS THE REGION. DMH && .AVIATION...ACTIVE BAND OF SHOWERS BETWEEN SURFACE COLD FRONT AND MID LEVEL TROUGH AXIS ACROSS WESTERN IDAHO AND STRETCHING THROUGH THE CENTRAL MOUNTAINS. MUCH OF EASTERN IDAHO CLEAR AND CONTRIBUTING TO ACTIVE DESTABILIZATION THIS AFTERNOON. MESOSCALE MODELS CONTINUE TO POINT AT MID AFTERNOON FOR RAPID DEVELOPMENT OF STRONG THUNDERSTORMS. STILL EXPECTING AT LEAST ISOLATED THREAT FOR WIND GUSTS AROUND 60 MPH AND LARGE HAIL. STILL ANTICIPATING MVFR OR IFR WITHIN ACTIVE CONVECTION UNTIL LATE EVENING. ONCE CONVECTIVE THREAT AS PASSED EAST IDAHO WILL RETURN TO WIDESPREAD VFR. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1023 AM MDT MON JUN 1 2015
IDZ018-031-011730-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1023 AM MDT MON JUN 1 2015
...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN BLAINE AND WEST CENTRAL CUSTER COUNTIES UNTIL 1130 AM
MDT...
AT 1023 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF STANLEY...MOVING NORTH AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STANLEY...SUNBEAM...CAPE HORN AREA...REDFISH LAKE AND BONANZA.
LAT...LON 4446 11455 4399 11480 4400 11498 4402 11500
4402 11503 4403 11505 4406 11505 4409 11500
4410 11502 4412 11505 4413 11502 4415 11502
4416 11503 4416 11506 4418 11508 4417 11511
4418 11512 4450 11523
TIME...MOT...LOC 1623Z 184DEG 24KT 4408 11493
DMHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1257 PM MDT MON JUN 1 2015 IDZ018-032-012000- SAWTOOTH MOUNTAINS ID-LOST RIVER/PASHIMEROI ID- 1257 PM MDT MON JUN 1 2015 ...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING NORTH CENTRAL BUTTE AND SOUTHEASTERN CUSTER COUNTIES UNTIL 200 PM MDT... AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF GROUSE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MACKAY...MACKAY RESERVOIR...DARLINGTON AND COPPER BASIN AIRPORT. LAT...LON 4365 11371 4378 11388 4424 11352 4390 11308 TIME...MOT...LOC 1857Z 227DEG 26KT 4378 11372 DMH
The Boise radar (KCBX), 75 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
One inch hail near Leslie, Idaho.
Trained spotter measured ping pong size hail southeast of Almo.
One or more large pine trees snapped off near ground in Moreland with power out at 4 pm MDT which affected 1,350 people at one point. Tree limbs also reported downed along with some siding blown off houses.
Several reports of large hail were received from Chubbuck with hail size ranging from 1 to 2 inches.
One and three-quarter inch hail fell 2 miles southwest of Fort Hall.
Idaho State Journal reported several large tree limbs down as well as power lines and road signs west of American Falls.
Between 4:30 and 6:30 on 6/1/2015 the Franklin County Sheriff's Office received several reports of power lines down with either broken power poles or trees fallen on lines, or power poles and lines fallen on houses. Rocky Mountain Power and Utah Power are still working on restoring power, however, many residents are still without power. Much of the damage was isolated to the West Side of Franklin County. We had one report of a man electrocuted by a downed line, however, he was treated on scene by EMS and released. We had many trees blocking roads which have now been removed, and other reports of property damage due to wind including one cargo trailer which was blown over. We appreciate the help from the Preston Police Department, Franklin County Fire, EMS, Search & Rescue and Road & Bridge, Idaho State Police and Idaho State Fish & Game who all helped cover different calls.
Large hail measuring 1.25 inches was recorded in Tetonia.
A COOP observer recorded a 76 mph wind gust in Bern. Aspen tree felled by the wind.
Winds from a severe thunderstorm of 70 mph or greater caused large waves and capsized a ski boat with 7 people on board on Bear Lake on the Idaho portion of the lake. There were 4 fatalities with 3 survivors from the accident.
Power lines reported downed over houses and roads with 4 to 6 inch trees downed as well near Clifton.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Bear Lake | 2015-06-01 | 45 | Male | In Water | Direct |
| Thunderstorm Wind, Bear Lake | 2015-06-01 | 13 | Female | In Water | Direct |
| Thunderstorm Wind, Bear Lake | 2015-06-01 | 13 | Female | In Water | Direct |
| Thunderstorm Wind, Bear Lake | 2015-06-01 | 7 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588500, 588530, 588511, 588504, 588512, 588515, 588532, 588509, 588519, 588499, 588528.